Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX

May 10, 2005Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2005, 4:06 PM CDT for Pecos County, Ward County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 4:06 PM CDT (21:06 UTC)
Expired
May 10, 2005, 5:00 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102107
SVRMAF
TXC371-475-102200-
/O.NEW.KMAF.SV.W.0040.050510T2106Z-050510T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WARD COUNTY IN WEST TEXAS
  EXTREME NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 500 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF ROYALTY...OR 21 MILES SOUTH OF MONAHANS...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROYALTY...
  MONAHANS...
  WICKETT...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3125 10313 3119 10295 3133 10280 3158 10277
      3161 10301 3144 10307 3137 10302

$$
1 follow-up statement
000 
WWUS54 KMAF 102137
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT TUE MAY 10 2005

TXC371-475-102200-
/O.CON.KMAF.SV.W.0040.000000T0000Z-050510T2200Z/
WARD-PECOS-
434 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
EXTREME NORTH CENTRAL PECOS AND EASTERN WARD COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 17 MILES SOUTH OF MONAHANS...ALONG FM HIGHWAY 
1776 NEAR THE WARD AND PECOS COUNTY LINE...MOVING NORTHEAST AT 15 
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
WICKETT...PYOTE AND MONAHANS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3125 10313 3119 10295 3133 10280 3158 10277
      3161 10301 3144 10307 3137 10302

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:21 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 2:21 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE MAY 10 2005

.SHORT TERM...
NOT A LOT OF CHANGES TO PREVIOUS THINKING. EXPECTING DRYLINE TO SHARPEN
SIGNIFICANTLY OUT WEST THIS EVENING WITH FALLING HEIGHTS AND APPROACH OF
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT. RUC DRYLINE POSITION MOST REASONABLE
BASED ON CURRENT TRENDS IN OBSERVATIONS AND GUIDANCE. WILL MENTION SEVERE
WORDING OVERNIGHT AS SOME STRONG STORMS MAY BE ONGOING PAST MIDNIGHT AS
THE LOW LEVEL JET CRANKS TO 50 KNOTS BY 1 AM. LOW CLOUDS SHOULD SPREAD
BACK WEST LATER TONIGHT WITH THE UPSLOPE FLOW TO COVER A SIGNIFICANT PORTION
OF THE PERMIAN BASIN. CONTINUED TO USE THE LATEST RUC GUIDANCE FOR MOST
REASONABLE DEW POINT PROJECTION WITH ETA WINDS MOST REASONABLE.

.LONG TERM...
CUTOFF LOW...AND SOUTHWEST FLOW ALOFT OVER THE AREA AHEAD OF
IT...PORTENDS A BUSY WEEK AHEAD.  A FRONTAL BOUNDARY MOVING SOUTH
INTO THE AREA FRIDAY/SATURDAY WILL MAKE IT MORE SO.

EXPECT A SERIES OF SHORTWAVE TROUGHS TO TREK OVER THE AREA IN THE
NEXT SEVERAL DAYS EMBEDDED IN SOUTHWEST FLOW ALOFT.  WEDNESDAY
ALMOST APPEARS TO BE A DOWN DAY AS FAR AS THUNDERSTORMS/SEVERE
WEATHER AS THE DRYLINE LOOKS LIKE IT WILL MIX TO THE EASTERN THIRD
OF THE CWA.  ATMOSPHERE WILL BE PLENTY UNSTABLE THOUGH...SO THINK AT
LEAST WIDELY SCATTERED TSRA WARRANTED IN THE GRIDS.  ALTHOUGH THERE
DOES NOT APPEAR TO BE MUCH OF A SHORTWAVE TROUGH COMING ACROSS THE
CWA AT MAX HEATING TOMORROW...THERE WILL BE SUFFICIENT INSTABILITY
AND SHEAR TO KEEP A MENTION OF ISOLATED SEVERE TSRA GOING IN THE
HWO.

OSCILLATING DRYLINE WILL HEAD BACK WEST WEDNESDAY NIGHT...BUT WITH
BACKED FLOW THROUGH MUCH OF THE COLUMN THURSDAY...WILL MIX ONLY INTO
THE CENTRAL CWA THURSDAY AFTERNOON.  THE GFS AND NAM INDICATING A
SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON...SO HAVE
LEFT CHANCE OF TSRA THESE AREAS FOR THURSDAY AFTERNOON.  SHOULD BE
PLENTY OF MOISTURE...HENCE INSTABILITY...FOR TSRA DEVELOPMENT.  0 TO
6 KM BULK SHEAR VECTORS PROGGED TO BE AT LEAST 30 KT...WHICH WILL BE
SUFFICIENTLY STRONG FOR STORMS TO ORGANIZE AND GO SEVERE.  WILL
LEAVE A SLIGHT CHANCE OF TSRA WEDNESDAY NIGHT...AND A CHANCE OF TSRA
THURSDAY NIGHT AS LOW LEVEL JET INCREASES EACH NIGHT DUE TO
PROXIMITY OF SEMI/PERMANENT UPPER TROUGH OVER THE WESTERN CONUS.

ON FRIDAY...A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA.  LATEST
DATA DEPICTING THE FRONTAL BOUNDARY SAGGING SOUTH TO THE NORTHERN
FRINGE OF THE CWA.  NATURALLY...THIS TIMING COULD CHANGE AS
CONVECTION BEHIND THE FRONTAL BOUNDARY WILL BE INTEGRAL TO IT/S
PROGRESS...ESPECIALLY THIS FAR SOUTH IN MID MAY.  THE GFS/NAM APPEAR
TO BE IN DECENT AGREEMENT WITH THE FRONT...BUT WILL LIKELY NOT CATCH
EVEN THE APPROXIMATE TIME THE FRONT WILL MOVE INTO THE AREA.  FOR
NOW...WILL GO WITH THE FRONT NEARING THE NORTHERN CWA FRIDAY
AFTERNOON.  BOTH MODELS ALSO INDICATING A SURFACE LOW DEVELOPING
ALONG THE BOUNDARY...WHICH WOULD PUT A TRIPLE POINT IN THE
NORTH/NORTHEAST CWA THEN.  WOULD UP THE POPS...BUT NOT CERTAIN OF THE
TIMING...SO WILL LEAVE THE CHANCE OF TSRA ALREADY IN THE GRIDS...AND
MENTION THE POSSIBILITY OF SEVERE STORMS.

WESTERN CONUS UPPER TROUGH FINALLY EJECTS EASTWARD FRIDAY NIGHT.
PRECIPITATION COULD LAST OVER A GOOD DEAL OF THE AREA FRIDAY NIGHT
BEFORE COOLER AIR PLUNGES THROUGH THE CWA SATURDAY IN THE WAKE OF
PASSING TROUGH.  IF THIS SCENARIO PLAYS OUT...WE COULD HAVE
TEMPERATURES OVER 10 DEGREES BELOW NORMAL SATURDAY...WITH SLIGHTLY
LESS BELOW NORMAL TEMPERATURES ON SUNDAY.  WARMER TEMPERATURES COME
BACK QUICKLY MONDAY AS FLOW ALOFT BECOMES MORE ZONAL.  WILL LEAVE
NEAR TO SLIGHTLY ABOVE TEMPERATURES...AND MAINLY DRY CONDITIONS...
ALONE MONDAY AND TUESDAY AS HEIGHTS RISE A LITTLE AND MOISTURE NOT
AS READILY AVAILABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  87  65  86 /  20  20  20  30
CARLSBAD NM                62  91  61  90 /  20   0  10  10
DRYDEN TX                  68  89  69  91 /   0  10  10  30
FORT STOCKTON TX           67  91  69  90 /  20  20  10  30
GUADALUPE PASS TX          59  83  58  84 /  10   0   0   0
HOBBS NM                   62  90  60  90 /  20   0   0  10
MARFA TX                   53  86  52  86 /  20   0   0  10
MIDLAND INTL AIRPORT TX    67  88  66  87 /  20  20  20  30
ODESSA TX                  68  89  66  88 /  30  20  10  30
WINK TX                    67  96  67  94 /  30   0  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/67
Hazardous weather outlook, May 10, 3:30 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
330 PM CDT TUE MAY 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111916-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 PM CDT TUE MAY 10 2005 (230 PM MDT TUE MAY 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS
OF THE OUTLOOK AREA. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS
AND SOUTHEAST NEW MEXICO WHICH INCLUDES THE EASTERN PORTION OF THE NEW
MEXICO PLAINS...THE WESTERN AND NORTHERN PERMIAN BASIN...SOUTH TO THE
DAVIS MOUNTAINS. THIS INCLUDES THE COMMUNITIES OF CARLSBAD...HOBBS...
FORT DAVIS...ANDREWS...SEMINOLE...ORLA...PECOS...WINK...KERMIT...MIDLAND
AND ODESSA.

LOW LEVEL MOISTURE WILL INCREASE OVER THE EASTERN SECTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN PERMIAN BASIN THIS EVENING
AS SOUTHEASTERLY WINDS BRING ABUNDANT GULF MOISTURE NORTHWESTWARD.
A DRYLINE WILL SHARPEN AND BE LOCATED JUST EAST OF THE MOUNTAINS BY
EVENING AND REMAIN AGAINST THE EASTERN SLOPES OF THE GUADALUPE
AND DAVIS MOUNTAINS OVERNIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE THIS EVENING. SOME OF THESE
STORMS WILL SPREAD EASTWARD INTO THE CENTRAL AND NORTHERN PERMIAN BASIN
INCLUDING MIDLAND AND ODESSA AS A LOW LEVEL JET DEVELOPS. THUNDERSTORMS
SHOULD CONTINUE UNTIL AFTER MIDNIGHT AS THE LOW LEVEL JET CONTINUES.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS...
HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WIND SHEAR INCREASES
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
WEDNESDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE
OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
WEDNESDAY. THURSDAY AFTERNOON AND EVENING MAY POSE AN INCREASED RISK
OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL AFFECTING PARTS OF
THE AREA ON CONSECUTIVE DAYS THIS WEEK...THE POTENTIAL FOR LOCALIZED
FLASH FLOODING MAY INCREASE BY THURSDAY AND FRIDAY. PARTICULARLY OVER
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER ACTIVATION
MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING PARTICULARLY
ACROSS THE WESTERN HALF OF THE PERMIAN BASIN...THE TRANS PECOS REGION
AND THE SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:54 PM CDTTornado WarningMAFWard58 min
May 10, 5:52 PM CDTSevere Thunderstorm WarningMAFGaines38 min
May 10, 6:10 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 10, 6:28 PM CDTSevere Thunderstorm WarningMAFPecos62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.